Montana, 2004

Damaging Wind in Montana, September 1, 2004

September 1, 2004 · NWS TFX · 1 event in 1 county or zone

A severe thunderstorm produced a wind gust to 63 mph at East Glacier Park 2E.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A severe thunderstorm produced a wind gust to 63 mph at East Glacier Park 2E.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Sep 1, 2:00 PM MST, 2 hours earlier.

Area forecast discussion, Sep 1, 2:00 PM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
300 PM MDT WED SEP 1 2004

.DISCUSSION...
PACIFIC COLD FRONT CONTINUES TO APPROACH WESTERN MONTANA THIS
AFTERNOON. THUNDERSTORMS HAVE DEVELOPED OUT AHEAD OF THE COLD
FRONT...AND ARE LIKELY ACROSS THE REGION. SOME STORMS MAY BE SEVERE
THIS EVENING...WITH GUSTY WINDS AND HAIL THE MAIN THREAT. THE COLD
FRONT SHOULD ARRIVE NEAR THE ROCKY MOUNTAIN FRONT AROUND 8 PM THIS
EVENING...THEN MOVE EAST INTO THE GREAT FALLS AND HELENA AREAS NEAR
MIDNIGHT...AND THEN MOVE INTO THE LEWISTOWN AREA AFTER 3 AM.

MUCH COOLER AIR WILL MOVE INTO THE REGION FOR THURSDAY AND FRIDAY.
ALSO...AS CENTRAL MONTANA IS IN THE BASE OF THE TROF...EXPECT
SHOWERS AND A FEW THUNDERSTORMS TO CONTINUE ACROSS THE ENTIRE AREA
INTO FRIDAY. SNOW IS STILL POSSIBLE OVER MOUNTAINS OF THE ROCKY
MOUNTAIN FRONT...AND THE NORTHERN PORTION OF SOUTHWEST MONTANA FOR
THURSDAY AND FRIDAY...BUT MAINLY ABOVE 6500 FEET. WINDS WILL NOT BE
AS STRONG AS PREVIOUSLY THOUGHT FOR THURSDAY...BUT STILL BREEZY.
TEMPERATURES WILL BE A FEW DEGREES COLDER THAN PREVIOUS THOUGHT
THOUGH...DUE TO THE CLOUD COVER THOUGH. AS A RESULT...EXPECT
AFTERNOON TEMPERATURES TO BE ABOUT 15 DEGREES COOLER THAN NORMAL BY
FRIDAY. BRUSDA

FRIDAY NIGHT THROUGH WEDNESDAY...UPPER TROF EXITS THE AREA FRIDAY
NIGHT WITH PRECIPITATION ENDING OVER SOUTHWEST MONTANA AND THE
WESTERN MOUNTAINS. FLOW ALOFT BECOMES NORTHWEST AS A POSITIVE TILT
UPPER RIDGE NOSES INTO WESTERN MONTANA. WEAK SHORT WAVES MOVE
THROUGH THIS FLOW ALOFT FROM TIME TO TIME GIVING NORTHWEST MONTANA
AND THE MOUNTAINS OF WESTERN MONTANA A CHANCE FOR SHOWERS. BY
TUESDAY...MODELS HINT AT THE FLOW ALOFT BECOMING MORE CYCLONIC IN
NATURE. GIVEN THE UNCERTAINTY THAT FAR OUT...HAVE CONTINUED WITH A
GENERALLY DRY FORECAST THROUGH MIDWEEK. TEMPERATURES WILL REMAIN
NEAR SEASONAL AVERAGES.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF EE 053/064 042/061 041 17622
    BBBBB 069/047 074/046 073/045 074/044 071 00000000000
CTB EE 047/060 040/058 040 17622
    BBBBB 067/044 068/043 070/042 068/041 069 00000000000
HLN EE 053/065 044/064 045 17632
    BBBBB 071/049 074/047 076/046 075/046 076 1100-000000
BZN BE 048/066 037/064 039 17533
    BBBBB 071/041 075/044 078/043 076/042 075 21000000000
WEY EE 041/062 031/059 029 17533
    BBBBB 063/036 066/040 071/040 069/039 069 31-0000-000
DLN EE 047/064 036/060 039 17622
    BBUBB 068/042 072/044 076/044 074/044 075 21000000000
HVR BB 053/066 043/064 043 17622
    BBBBB 070/048 074/046 073/045 072/044 071 00000000000
LWT BB 052/065 038/060 038 17632
    BBBBB 068/043 071/043 070/043 068/042 069 00000000000

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Sep 1, 4:25 AM MST, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
525 AM MDT WED SEP 1 2004

MTZ008>015-044>055-021105-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
525 AM MDT WED SEP 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA

.DAY ONE...TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTH CENTRAL AND
SOUTHWEST MONTANA TODAY AND TONIGHT AHEAD OF AN APPROACHING COLD
FRONT. SOME THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BECOME
STRONG WITH GUSTY WINDS...BUT WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

NO WATCHES...WARNINGS...OR ADVISORIES CURRENTLY IN EFFECT

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

TEMPERATURES WILL BE MUCH COOLER THURSDAY AND THROUGH THE WEEKEND. A
CHANCE OF SHOWERS AND THUNDERSTORMS...AND SOME MOUNTAIN SNOW SHOWERS
AT NIGHT...WILL CONTINUE THROUGH FRIDAY NIGHT...BUT WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Sep 1, 1:46 PM MST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
246 PM MDT WED SEP 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND GST     SUNBURST                48.88N 111.91W
09/01/2004  60 MPH           TOOLE              MT   TRAINED SPOTTER

            WIND GUST AT 60 MPH WITH 3/4 IN SIZE HAIL. HAIL COVERED
            GROUND. TEMP FELL FROM 87 TO 52 DEGREES.

&&

WILLIAMSON DC
Local storm report, Sep 1, 3:05 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
405 PM MDT WED SEP 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             SUNBURST                48.88N 111.91W
09/01/2004  1.00 INCH        TOOLE              MT   TRAINED SPOTTER

&&

WILLIAMSON DC
Local storm report, Sep 1, 3:09 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE GREAT FALLS MT
409 PM MDT WED SEP 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             SUNBURST                48.88N 111.91W
09/01/2004  1.00 INCH        TOOLE              MT   TRAINED SPOTTER

&&

BRUSDA
Local storm report, Sep 1, 3:24 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
424 PM MDT WED SEP 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             5 N SIMPSON             49.00N 110.21W
09/01/2004  1.50 INCH        HILL               MT   LAW ENFORCEMENT

&&

BRUSDA
Local storm report, Sep 1, 3:59 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
459 PM MDT WED SEP 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     CHESTER                 48.51N 110.97W
09/01/2004  58 MPH           LIBERTY            MT   TRAINED SPOTTER

            WINDS ESTIMATED BETWEEN 50 AND 60 MPH AS THE STORM MOVED
            THROUGH.

&&

BRUSDA

The radar

The Missoula radar (KMSX), 165 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Glacier

When
September 1, 4:00 PM MST
Where
Glacier County, 2 mi E of East Glacier Park
Measured
55 kt (63 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
48.417, -113.167

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421089.